What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 26, 1:44 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, May 26, 1:44 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT Tue May 26 2020
.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM CDT Tue May 26 2020
Regional satellite, radar and surface observations indicated a
nearly stationary frontal boundary bisecting Minnesota this
afternoon. This frontal boundary will focus the heavier
precipitation axis as it slowly moves eastward overnight.
There is enough spin in the lower levels of the atmosphere along
this frontal boundary, and the corresponding surface low moving
northward across Iowa this afternoon, to be concern with a few
short lived tornadoes. Although the instability isn't strong,
there is enough to warrant isolated low top supercells in this
type of environment. By this evening, all of the supercells will
merge, or congeal into a complex of thunderstorms that will
produce very heavy rainfall due to abnormally high PWATs values
(Near or above record territory for this evening). Localized 2 to
3 inches of rainfall will fall where these storms train over the
same areas for an hour or two. By late tonight, most of the
activity will have moved northeast into the Lake Superior area.
Residual showers will linger across far eastern Minnesota/western
Wisconsin Wednesday morning, with more scattered thunderstorms
developing in west central Wisconsin by the mid/late afternoon.
These storms are not expected to severe but locally heavy rainfall
is likely.
.LONG TERM...(Thursday through Tuesday)
Issued at 230 PM CDT Tue May 26 2020
The large scale pattern looks to be somewhat progressive through the
longer term, with the upper trough that will be in place at the
start of the period moving east and given way to ridging for the
latter half of days. No significant precipitating systems appear in
the guidance, so overall it should be seasonably cool and dry to
start, with a warming trend from the weekend into early next week
with a few small chances of precipitation. Strong cold advection
will remain across the area Thursday into Thursday night, with a
decent pressure gradient keeping gusty northwest winds in place. A
weak shortwave trough embedded in the upper flow will slide by
mainly to our southwest Friday night into early Saturday, with a
chance for showers/thunderstorms in the far southwest portion of the
area. We'll get onto the backside of the surface high by Sunday,
with robust warm advection advertised by most of the guidance from
late Sunday though Monday. The next frontal passage looks to be in
the Monday night/Tuesday time frame, but it will be washing out as
it moves in and its associated shortwave trough tries to move
through the upper ridge. Some small PoPs seem warranted, but
moisture return looks somewhat limited ahead of it, so doesn't
appear to be too concerning at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue May 26 2020
IFR/MVFR cigs remained across a good portion of MPX western CWA
which will likely lift during the afternoon. However, I am not
confident enough to go VFR from KRWF-KSTC-KAXN. Elsewhere, timing
of TSRA is the main concern with convection likely developing
somewhere in southern Mn between 20-22z and moving north/northeast
during the afternoon/evening. I wouldn't be surprised to see IFR
in +TSRA based on the amount of moisture in the atmosphere. The
best time frame for the worst conditions in TSRA will occur
between 20-02z, with mostly heavy SHRA afterwords. I didn't get
too specific beyond 06z as abundant moisture near the surface will
lead to widespread IFR/LIFR conditions if skies clear.
KMSP...
Timing of TSRA is the most critical part of this TAF period and
likely sometime between 20-22z. It could be sooner or later but
this is a good starting point. VFR/MVFR cigs will be in the
vicinity but likely lifting to VFR during the afternoon between
any convection. Overnight is conditional based on the amount of
convection and if sky cover decreases and allows for fog to form.
If fog forms, LIFR conditions are becoming likely.
/OUTLOOK FOR KMSP/
Wed...Bcmg VFR. Wind W/NW at 5-10 kts.
Thu...VFR. Wind NW at 10-15 kts.
Fri...VFR. Wind NW at 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&
SHORT TERM...JLT
LONG TERM...
AVIATION...JLT
Hazardous weather outlook, May 26, 3:00 PM CST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
400 PM CDT Tue May 26 2020
MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-272100-
Mille Lacs-Kanabec-Benton-Sherburne-Isanti-Chisago-Wright-
Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver-Scott-
Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire-
400 PM CDT Tue May 26 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...northwest Wisconsin and west central
Wisconsin.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected through this evening. There
is a Slight risk of severe thunderstorms over eastern, south central,
and southeastern Minnesota into western Wisconsin. Tornadoes and
damaging wind gusts will be possible with the strongest storms
over this area. Locally heavy rainfall is also possible where
multiple thunderstorms move over the same area, which could result
in areas of flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed through this evening.
MNZ041>043-047>049-054>058-064-065-073-272100-
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Lac Qui Parle-Swift-
Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood-
400 PM CDT Tue May 26 2020
This Hazardous Weather Outlook is for portions of central
Minnesota...southwest Minnesota and west central Minnesota.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are possible this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation is not expected to be needed.
In the hours before
Local storm report, May 26, 1:22 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
222 PM CDT TUE MAY 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 SE BOYD 44.91N 90.98W
05/26/2020 M0.88 INCH CHIPPEWA WI TRAINED SPOTTER
HAIL LASTED LESS THAN A MINUTE WITH JUST A
FEW STONES.
&&
TDHSpecial weather statement, May 26, 2:56 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
356 PM CDT Tue May 26 2020
MNZ093-262145-
Freeborn-
356 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN FREEBORN COUNTY...
At 356 PM CDT, a strong thunderstorm was located near London, or 8
miles northeast of Northwood, moving north at 30 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Clarks Grove, Geneva, London, Hollandale, Hayward and Myrtle.
This includes the following highways...
Interstate 35 between mile markers 16 and 24.
Interstate 90 between mile markers 161 and 173.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4385 9340 4384 9305 4349 9305 4350 9320
TIME...MOT...LOC 2056Z 159DEG 27KT 4355 9315
Special weather statement, May 26, 3:08 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
408 PM CDT Tue May 26 2020
WIZ014-015-023-262230-
Polk-Barron-St. Croix-
408 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. CROIX...
NORTHWESTERN BARRON AND POLK COUNTIES...
At 408 PM CDT, a strong thunderstorm was located over Clear Lake, or
29 miles northeast of River Falls, moving northeast at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
New Richmond, Amery, Cumberland, Frederic, Luck, Clear Lake, Turtle
Lake, Balsam Lake, Centuria, Milltown, Almena and Clayton.
This includes the following highways...
U.S. Highway 53 between mile markers 150 and 152.
U.S. Highway 61 near mile marker 165.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4564 9215 4564 9172 4505 9235 4507 9260
4565 9262 4565 9253 4573 9252 4572 9216
TIME...MOT...LOC 2108Z 206DEG 28KT 4523 9232Special weather statement, May 26, 3:26 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
426 PM CDT Tue May 26 2020
WIZ015-025-262245-
Barron-Dunn-
426 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DUNN AND CENTRAL
BARRON COUNTIES...
At 426 PM CDT, a strong thunderstorm was located near Wheeler, or 14
miles north of Menomonie, moving north at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rice Lake, Barron, Chetek, Cameron, Boyceville, Prairie Farm, Dallas,
Wheeler, Haugen, Ridgeland, Sumner and Arland.
This includes U.S. Highway 53 between mile markers 128 and 152.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4503 9176 4502 9201 4528 9211 4564 9177
4564 9156 4563 9155
TIME...MOT...LOC 2126Z 176DEG 27KT 4511 9190Special weather statement, May 26, 3:54 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Tue May 26 2020
MNZ084-085-093-262245-
Steele-Waseca-Freeborn-
454 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FREEBORN...STEELE
AND EASTERN WASECA COUNTIES...
At 454 PM CDT, a strong thunderstorm was located over Ellendale, or
14 miles north of Albert Lea, moving north at 30 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Owatonna, Albert Lea, Waseca, Medford, New Richland, Clarks Grove,
Ellendale, Elysian, Geneva, Hollandale, Lemond and Clinton Falls.
This includes the following highways...
Interstate 35 between mile markers 11 and 49.
Interstate 90 between mile markers 156 and 164.
U.S. Highway 14 between mile markers 152 and 178.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4420 9368 4419 9309 4367 9321 4364 9337
TIME...MOT...LOC 2154Z 162DEG 25KT 4386 9333
Special weather statement, May 26, 3:58 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Tue May 26 2020
MNZ092-093-262245-
Freeborn-Faribault-
458 PM CDT Tue May 26 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN AND
NORTHEASTERN FARIBAULT COUNTIES...
At 458 PM CDT, a strong thunderstorm was located near Mansfield, or
16 miles west of Albert Lea, moving north at 25 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wells, Minnesota Lake, Matawan and Baroda.
This includes Interstate 90 between mile markers 137 and 143.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4361 9363 4361 9375 4385 9388 4385 9361
TIME...MOT...LOC 2158Z 174DEG 24KT 4360 9368